Studia Logica

, Volume 85, Issue 3, pp 283–302 | Cite as

Tableaux and Dual Tableaux: Transformation of Proofs

  • Joanna Golińska-PilarekEmail author
  • Ewa Orłowska


We present two proof systems for first-order logic with identity and without function symbols. The first one is an extension of the Rasiowa-Sikorski system with the rules for identity. This system is a validity checker. The rules of this system preserve and reflect validity of disjunctions of their premises and conclusions. The other is a Tableau system, which is an unsatisfiability checker. Its rules preserve and reflect unsatisfiability of conjunctions of their premises and conclusions. We show that the two systems are dual to each other. The duality is expressed in a formal way which enables us to define a transformation of proofs in one of the systems into the proofs of the other.


first-order logic with identity tableaux systems Rasiowa-Sikorski proof system 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beth, E. W., Semantic entailment and formal derivability, Mededelingen van de Koninklijke Nederlandes Akademie van Wetenschappen, Afdeling Letterkunde, N. R. Vol. 18, no. 13, Amsterdam, 1995, pp. 309–342. Reprinted in J. Hintikka (ed.), The Philosophy of Mathematics, Oxford readings in Philosophy, Oxford University Press, London, UK, 1969.Google Scholar
  2. 2.
    Beth E.W. (1959) The foundation of mathematics. North Holland, AmsterdamGoogle Scholar
  3. 3.
    Fitting, M., First-order Logic and Automated Theorem Proving, Springer-Verlag New York, 1990.Google Scholar
  4. 4.
    Gentzen, G., ‘Untersuchungen ber das logische Schliessen’, Mathematische Zeitschrift 39 (1934), 176–210, 405–431.Google Scholar
  5. 5.
    Düntsch I, Orłowska E. (2000) ‘A proof system for contact relation algebras’. Journal of Philosophical Logic 29, 241–262CrossRefGoogle Scholar
  6. 6.
    Konikowska B. (2002) ‘Rasiowa-Sikorski Deduction Systems in Computer Science Applications’. Theoretical Computer Science 286, 323–366CrossRefGoogle Scholar
  7. 7.
    MacCaull W., Orłowska E., (2002) ‘Correspondence results for relational proof systems with applications to the Lambek calculus’. Studia Logica 71, 279–304CrossRefGoogle Scholar
  8. 8.
    Negri S., von Plato J. (2001) Structural Proof Theory. Cambridge University Press, CambridgeGoogle Scholar
  9. 9.
    Orłowska, E., Relational formalisation of nonclassical logics, in: C. Brink, W. Kahl, and G. Schmidt (eds), Relational Methods in Computer Science, Springer, Wien/New York, 1997, pp. 90–105.Google Scholar
  10. 10.
    Rasiowa H., Sikorski R., (1960) ‘On Gentzen theorem’. Fundamenta Mathematicae 48, 57–69Google Scholar
  11. 11.
    Rasiowa H., Sikorski R., (1963) Mathematics of Metamathematics. Polish Scientific Publishers, WarsawGoogle Scholar
  12. 12.
    Schmidt, R., E. Orłowska, and U. Hustadt, Two proof systems for Peirce algebras, Proceedings of the 7th International Workshop on Relational Methods in Computer Science, Malente, Germany, 2003, Lecture Notes in Computer Science 3051, Springer, pp. 235–248.Google Scholar
  13. 13.
    Smullyan, R. M., First Order Logic, Springer, Berlin, Heidelberg, New York, 1971.Google Scholar
  14. 14.
    Wiśniewski, A., and V. Shagin, ‘Socratic Proofs for uantifiers’, Journal of Philosophical Logic 35, No. 2 (2006), 147–178.Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2007

Authors and Affiliations

  1. 1.National Institute of TelecommunicationsWarsawPoland

Personalised recommendations